Task Force Training Held On Dangers Of Fentanyl For Local Emts
In the last several years, United States law enforcement has seen a dramatic increase in the availability of dangerous synthetic opioids. A large majority of these synthetic opioids are structural derivatives of the synthetic drug Fentanyl.
Fentanyl is a synthetic opioid currently listed as a Schedule II prescription drug that mimics the effects of morphine in the human body, but has a potency 50 to 100 times that of morphine.
Due to the high potency and availability of Fentanyl, criminals are utilizing these dangerous synthetic opioids as a cut in heroin and other controlled substances.
This is a concern as the potency of these drugs has led to a significant increase in overdose incidents and overdose related deaths throughout the nation. There is a significant threat to law enforcement personnel and other first responders who may come in contact with the Fentanyl and other Fentanyl-related substance through routine law enforcement, emergency or life-saving activities.
Since Fentanyl can be ingested, inhaled through the nose or mouth or absorbed through the skin or eyes, any substance suspected to contain Fentanyl should be treated with extreme caution and exposure to a small amount can be linked to significant health related complications, respiratory depression or death.
It would only take two to three milligrams of Fentanyl to induce respiratory depression, arrest and possibly death. When visually compared, two to three milligrams of Fentanyl is about the same as five to seven individual grains of table salt.